Acetaminophen Toxicity

Maren Mayhew, MS, ANP, GNP

Disclosures

Journal for Nurse Practitioners. 2007;3(3):186-188. 

The December 20, 2006, issue of Time called attention to the warning by the Food and Drug Administration (FDA) about the risk of an overdose of acetaminophen (Tylenol) causing liver damage. The FDA is concerned about the incidence of acetaminophen overdosage[1] and has proposed a regulation requiring drug companies to place a prominent label about the acetaminophen content in all medications. The FDA has attempted to reassure the public that acetaminophen remains extremely safe if used with caution.[1] However, a closer look at the adverse effects of this popular medication should cause clinicians to reconsider this drug and its usage in their practices.

Overdosage is a big problem. More than 200 million persons take acetaminophen each year. Of these, about 200 persons a year die of fulminant hepatic failure from acetaminophen overdosage.[1,2] The median acute dose causing liver failure is 24 g (48 extra-strength tablets).[3] Approximately half of the overdoses are intentional.

The severity of the overdose problem stems from the fact that acetaminophen is an extremely common medication often used casually. It is found in many combination drugs for cough and cold remedies and also in opioid medications for severe pain. For adults, the maximum daily dose is 4 g. Acetaminophen comes in 325-mg tablets; however, the 500-mg tablets are more common. Simply taking 2 Extra Strength Tylenol tablets more than 4 times a day will produce an overdose. It only takes a few days of exceeding the maximum dose to cause liver damage. If the patient adds alcohol to his or her acetaminophen regimen, the risk of damage increases further.[1] Smoking also increases the risk of liver damage.

The easiest way to inadvertently overdose on acetaminophen is to combine various cough and cold medications with Tylenol. Most patients do not read labels carefully and are unaware that acetaminophen is present in many medications.[1] Some of the pain medications that contain acetaminophen include hydrocodone with acetaminophen (Lortab, Vicodin), tramadol with acetaminophen (Ultracet), propoxyphene (Darvocet), oxycodone (Percocet, Tylox), pamabrom, pyrilamine (Midol, Pamprin), and Tylenol with codeine.

Of the cough and cold products, there can be any combination of decongestant, antihistamine, dextromethorphan, or guaifenesin; pseudoephedrine/phenylephrine (seen with many sinus pain formulas); diphenhydramine (night time cold, flu, allergy formulations); aspirin, caffeine (Excedrin); antihistamine, decongestant, dextromethorphan, and guaifenesin (maximum strength flu formulations). Table 1 lists the content of acetaminophen in several over-the-counter medications.

There is a particularly significant risk of acetaminophen overdose in infants and children because of the varying dosing schedules and the variety of formulations with different strengths of liquids. It is unfortunate that some of the most caring parents have overmedicated their children, sometimes causing death because they did not understand or follow the dosage recommendations. Table 2 lists the formulations of the brand name Tylenol.

Acetaminophen should be respected as a drug with severe toxicities. Liver failure from acetaminophen overdose is the most serious side effect and can vary from mild to severe. The extreme case is seen in acute liver failure, which includes coagulopathy and encephalopathy. In one study 27% of these patients died without liver transplantation.[3] In healthy adults, a dose of 4 g daily can cause alanine aminotransferase (ALT) elevations within 1 week. The levels return to normal when the drug is discontinued.[4]

Acetaminophen was also shown to increase the risk of major cardiovascular events (nonfatal myocardial infarction, fatal congestive heart failure, nonfatal and fatal stroke) with an increased risk of 1.68.[5] Therapeutic doses (2-4 g/day) of acetaminophen are associated with increased risk of serious upper gastrointestinal events.[6] Acetaminophen is also associated with hypersensitivity reactions, serious hematologic disorders, and skin disorders ranging from rashes to toxic epidermal necrolysis. These reactions are rare, but the provider should be alert to recognize reactions when they occur. Table 3 lists the major adverse reactions of acetaminophen.

All patients, and particularly the parents of children, should be asked about acetaminophen use and taught about the potential problems related to overdosage. As clinicians, we need to help patients develop an awareness of the seriousness of taking this common medication.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....